Article Text

Download PDFPDF
Rare disease
Acquired antiprothrombin antibodies: an unusual cause of bleeding
  1. Cristiana Carvalho,
  2. Carolina Viveiro,
  3. Paulo Maia,
  4. Teresa Rezende
  1. Department of Pediatria, Centro Hospitalar de Leiria–Pombal, Leiria, Portugal
  1. Correspondence to Dr Cristiana Carvalho, cristiana.mafalda{at}gmail.com

Summary

Acquired inhibitors of coagulation causing bleeding manifestations are rare in children. They emerge, normally in the context of autoimmune diseases or drug ingestion, but transient and self-limiting cases can occur after viral infection. We describe, an otherwise healthy, 7-year-old girl who had gingival bleeding after a tooth extraction. The prothrombin time (PT) and the activated partial thromboplastin time (APTT) were both prolonged with evidence of an immediate acting inhibitor (lupic anticoagulant). Further coagulation studies demonstrated prothrombin (FII) deficiency and prothrombin directed (FII) antibodies. The serological tests to detect an underlying autoimmune disease were all negative. The coagulation studies normalised alongside the disappearance of the antibody. This article presents lupus anticoagulant hypoprothrombinaemia syndrome (LAHS) as a rare case of acquired bleeding diathesis in childhood.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.